Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

My 5 kg pregnant terrier mixed licked the eye drops off my face after I put Visine in — could that be dangerous for her and her puppies?

Dogs · Emergency guide

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Short answer

Yes, even a few licks can be dangerous. The tetrahydrozoline in those drops is an alpha-adrenergic agonist that constricts blood vessels, and when swallowed it can cause a dangerous drop in blood pressure and heart rate. In a small pregnant dog, signs like repeated vomiting, lethargy, dilated pupils and weakness can start within 30 minutes to 2 hours. Bring the bottle to your vet right away so they know exactly what concentration she was exposed to, and monitor her breathing and gums while you arrange transport.

What a single lick means for a 5 kg pregnant terrier

A single lick of Visine can have a bigger impact when the dog is pregnant and only five kilograms. Tetrahydrozoline is absorbed quickly through the mouth and can cross the placental barrier, exposing developing puppies to the same cardiovascular effects as the mother. In a small pregnant terrier, even a few milligrams can trigger a sudden drop in blood pressure, bradycardia, and reduced blood flow to the uterus. Those changes may not be obvious right away, but they set the stage for more serious signs if the toxin continues to circulate. The placenta does not filter it well.

Because the dose is unknown and pregnancy adds an extra layer of risk, you should not wait to see if symptoms appear. Call your vet or an animal poison hotline now and tell them exactly what was eaten, how much, and how long ago. Take the wrapper or the ingredient list with you. Your vet will decide whether decontamination is needed. Never induce vomiting at home. The veterinarian may want to monitor blood pressure, heart rate, and fetal well‑being with gentle diagnostics, so getting there quickly is essential. Do not attempt any home remedies; let the veterinary team handle the situation.

Why the first few hours are critical

Tetrahydrozoline reaches peak plasma concentrations within minutes after ingestion, so the most dangerous effects usually appear in the first two to three hours. During this window the drug can cause vasoconstriction of peripheral vessels, leading to pale gums, weak pulse, and a slowed heart rate. In a pregnant dog, reduced circulation can also compromise oxygen delivery to the placenta, which may manifest as restlessness or a change in breathing pattern. Recognizing these early signs lets you act before the toxin spreads further. A sudden drop in blood pressure can also cause the eyes to appear slightly sunken.

If any of those signs appear, the veterinarian will likely start an intravenous line to support blood pressure and may give medications that gently raise heart rate without harming the puppies. Continuous monitoring for at least six hours gives the clinic a chance to see whether the heart rhythm stabilizes or if further intervention is required. Even if your terrier seems fine after the initial period, keep a close eye on appetite, urination, and any subtle changes in behavior for the rest of the day. If the heart rhythm stays stable, most dogs recover fully within a day.

What to watch for during the next 12 hours

During the first half‑day after exposure, keep a notebook of any abnormal findings. Look for persistent vomiting, a drooping tail, or a reluctance to move, all of which point to ongoing cardiovascular depression. Check the gums every hour; a bluish or gray tint suggests that oxygen is not reaching tissues efficiently. Also monitor breathing rate—slow, shallow breaths can be a sign that the heart is struggling to pump enough blood. If you notice any of these, call the clinic immediately. A sudden change in posture, such as a reluctance to lie down, is also concerning.

Beyond the first twelve hours, the most common delayed problem is a rebound drop in blood pressure as the drug wears off, which can cause weakness and a brief period of disorientation. Your dog may also develop a mild diarrhea as the gastrointestinal tract clears the toxin. If she becomes unusually quiet, her eyes appear unusually wide or her pulse feels thready, those are red flags that require another call to your vet. Continue to monitor for another twelve hours. Recovery may be gradual, so continue to monitor for another twelve hours.

Preventing another exposure

Eye drops are often kept on bathroom counters or bedside tables where curious pets can reach them. Store all medications, including over‑the‑counter eye solutions, in a high cabinet with a child‑proof latch, and consider using a pet‑safe dispenser that keeps the bottle out of sight. After each use, wipe the rim of the bottle with a tissue and replace the cap tightly to avoid any residue that might attract a lick. A simple habit of wiping the cap after each use removes any lingering drops.

If you ever suspect your dog has gotten into medication again, repeat the same steps: call your vet or an animal poison hotline now, bring the product label, and let the professional decide on decontamination. Keeping a list of all household chemicals in a notebook can speed up that conversation. By making storage a habit and checking lids after each use, you reduce the chance that a future pregnancy or a new litter will face the same risk. Writing down the date and location of each medication can help you spot patterns.

The step-by-step response, from the first minute to the vet visit, is in our Human Eye Drops Poisoning in Dogs and Cats emergency guide.

Open the full emergency guide: Human Eye Drops Poisoning in Dogs and Cats →